Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 165, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2015, 3:23 AM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2015, 3:23 AM CDT (08:23 UTC)
- Expired
- Sep 8, 2015, 3:59 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
663
WUUS53 KFSD 080823
SVRFSD
IAC035-149-193-080915-
/O.NEW.KFSD.SV.W.0165.150908T0823Z-150908T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT TUE SEP 8 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...
CHEROKEE COUNTY IN NORTHWESTERN IOWA...
SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA...
* UNTIL 415 AM CDT
* AT 323 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOVILLE...OR
16 MILES EAST OF SIOUX CITY...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KINGSLEY AROUND 330 AM CDT.
PIERSON AROUND 335 AM CDT.
WASHTA AROUND 345 AM CDT.
QUIMBY AROUND 350 AM CDT.
CLEGHORN AROUND 355 AM CDT.
CHEROKEE AROUND 405 AM CDT.
AURELIA AND LARRABEE AROUND 410 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MERIDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4258 9621 4291 9559 4267 9539 4256 9571
4256 9574 4255 9574 4243 9609
TIME...MOT...LOC 0823Z 236DEG 40KT 4254 9607
HAIL...<.75IN
WIND...60MPH
$$
MJF2 follow-up statements
362
WWUS53 KFSD 080845
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT TUE SEP 8 2015
IAC035-149-193-080915-
/O.CON.KFSD.SV.W.0165.000000T0000Z-150908T0915Z/
WOODBURY IA-CHEROKEE IA-PLYMOUTH IA-
345 AM CDT TUE SEP 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTH CENTRAL WOODBURY...CHEROKEE AND SOUTHEASTERN PLYMOUTH
COUNTIES...
AT 344 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WASHTA...OR 13 MILES SOUTHWEST OF CHEROKEE...MOVING NORTHEAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
QUIMBY AROUND 350 AM CDT.
CLEGHORN AROUND 355 AM CDT.
CHEROKEE AROUND 405 AM CDT.
LARRABEE AROUND 410 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MERIDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4261 9611 4291 9559 4267 9539 4256 9571
4256 9574 4255 9574 4248 9600
TIME...MOT...LOC 0844Z 236DEG 40KT 4267 9580
HAIL...<.75IN
WIND...60MPH
$$
MJF433
WWUS53 KFSD 080859
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT TUE SEP 8 2015
IAC035-149-193-080909-
/O.CAN.KFSD.SV.W.0165.000000T0000Z-150908T0915Z/
WOODBURY IA-CHEROKEE IA-PLYMOUTH IA-
359 AM CDT TUE SEP 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODBURY...
CHEROKEE AND SOUTHEASTERN PLYMOUTH COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4261 9611 4291 9559 4267 9539 4256 9571
4256 9574 4255 9574 4248 9600
TIME...MOT...LOC 0857Z 236DEG 40KT 4275 9563
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:39 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 8, 12:39 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1239 AM CDT TUE SEP 8 2015 .UPDATE... ISSUED AT 920 PM CDT MON SEP 7 2015 IMPRESSIVE LITTLE SHORTWAVE MOVING THROUGH PORTIONS OF SOUTH DAKOTA/NEBRASKA LATE THIS EVENING. GENERAL UPTICK IN CONVECTION HAS TAKEN PLACE AS RIGHT ENTRANCE REGION OF UPR JET STREAK MOVES BY. INSTABILITY IN THE SOUTHWESTERN THIRD OF THE CWA REMAIN AOA 1500-2000 J/KG...AND EFFECTIVE SHEAR AOA 40 KNOTS WOULD CONTINUE TO SUPPORT MID-LVL ROTATION AND A RISK OF A COUPLE ELEVATED HAILERS OVER THE NEXT 1-3 HOURS. RATHER WEAKLY STABILIZED BOUNDARY LAYER...AND MID-LVL DRY AIR INTRUSION COULD SUPPORT SOME LOCALIZED WIND THREAT. LAPSE RATES DO BEGIN TO FALL OFF AS WE REACH MIDNIGHT...EFFECTIVE SHEAR DECREASES...AND MUCAPE VALUES ALSO FALL...WHICH SHOULD TEMPER THE SVR RISK INTO EARLY TUESDAY. HOWEVER...WOULD EXPECT A FURTHER UPTICK IN CONVECTION OVER THE SOUTHERN HALF OF THE FA AS THIS WAVE MOVES THROUGH. HAVE BUMPED UP POPS FOR MOST AREAS INTO EARLY TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES ALSO POSSIBLE. SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL REACH THE LOWER 50S TO MID 60S. QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO THE HUDSON BAY REGION. THIS WILL PLACE THE NORTHERN PLAINS IN A NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD THE END OF THE WEEK. ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND LOWER 50S. SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE REGION WEDNESDAY NIGHT. NOT A LOT OF TIME FOR MOISTURE TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT MOVES THROUGH. HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED THUNDER. COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING FROM THE HUDSON BAY LOW. 925 HPA TEMPS TUMBLE INTO THE MID TO LOWER TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB OUT OF THE 60S. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS THE WEST. STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS EASTWARD. FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1239 AM CDT TUE SEP 8 2015 SCATTERED TO NUMEROUS TSRA ALO9NG AND SOUTH OF INTERSTATE 90 AND IN SOUTHWEST MN WILL DECREASE FROM WEST TO EAST AND SHOULD END BY 14Z...ENDING LAST IN NORTHWEST IOWA. ISOLATED -SHRA MAY PERSIST THROUGH 18Z AFTER THUNDERSTORMS END. AREAS OF CEILINGS 1-3K FEET THROUGH 15Z ALONG AND SOUTH OF INTERSTATE 90...AND ALSO IN TSRA. AFTER 15Z VFR OVER AREA THROUGH 09/06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...DUX SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Sep 8, 1:23 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 123 AM CDT TUE SEP 8 2015 MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-090630- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 123 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...REST OF TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ062-066-067-069>071-090630- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 123 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...REST OF TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD FOR THE REMAINDER OF THE NIGHT. THE ENTIRE COMPLEX SHOULD BE EAST OF A WINDOM MINNESOTA TO STORM LAKE IOWA LINE BY 5 AM CDT AS THE RAIN ENDS FROM WEST TO EAST. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR CAN OCCUR IN THE HEAVIEST CELLS...BUT THE STORMS ARE PROGRESSIVE AND NOT REMAINING OVER ONE LOCATION. THEREFORE THE FLASH FLOODING THREAT SHOULD BE LIMITED TO THE POOREST DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
In the hours before
Local storm report, Sep 7, 10:27 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT MON SEP 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 8 NE GREGORY 43.31N 99.31W
09/07/2015 E1.00 INCH GREGORY SD TRAINED SPOTTER
WIND GUST ESTIMATED TO 50 MPH.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMSpecial weather statement, Sep 8, 1:51 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 151 AM CDT TUE SEP 8 2015 SDZ066-067-069>071-080800- TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 151 AM CDT TUE SEP 8 2015 ...SPECIAL WEATHER STATEMENT... JUST BEFORE 2 AM CDT...NATIONAL WEATHER SERVICE RADAR IS SHOWING THUNDERSTORMS MOVING EASTWARD AT ABOUT 30 MPH IN EXTREME SOUTHEAST SOUTH DAKOTA. SURFACE OBSERVATIONS ARE SHOWING 40 TO 55 MPH WIND GUSTS JUST BEHIND THESE STORMS WHICH OCCURRED AT LOCATIONS CLOSE TO TYNDALL AND TRIPP SOUTH DAKOTA. THEREFORE SOME OF THESE WIND GUSTS CAN BE EXPECTED BEFORE 245 AM IN EXTREME EASTERN YANKTON COUNTY...EXTREME SOUTHERN TURNER...EXTREME SOUTHERN LINCOLN...AS WELL AS CLAY AND UNION COUNTIES IN SOUTH DAKOTA. THESE TRENDS WILL BE MONITORED FOR STRENGTHENING.
Special weather statement, Sep 8, 2:35 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 AM CDT TUE SEP 8 2015 IAZ012-020-080845- SIOUX-PLYMOUTH- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...LE MARS 235 AM CDT TUE SEP 8 2015 ...SPECIAL WEATHER STATEMENT... AT 230 AM...A THUNDERSTORM CELL IS MOVING EASTWARD AT 30 MPH IN EXTREME SOUTHEAST SOUTH DAKOTA. LOCAL OBSERVATIONS ARE SHOWING THAT THIS CELL IS PRODUCING 50 TO 55 MPH WIND GUSTS FOR A SHORT PERIOD OF TIME. THEREFORE SOUTHERN SIOUX AND NORTHERN PLYMOUTH COUNTIES IN NORTHWEST IOWA CAN EXPECT THIS SORT OF WIND OFF AND ON THROUGH 315 AM CDT. TRENDS ARE BEING MONITORED VERY CLOSELY FOR SEVERE WIND POTENTIAL.
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.